Iowa, 2007

Damaging Winds in Iowa, March 24, 2007

March 24, 2007 · NWS DMX · 4 events in 1 county or zone

A large area of thunderstorms lifted north across Iowa during the day on the 24th. The storms were north of a warm frontal boundary in an area of strong warm air advection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large area of thunderstorms lifted north across Iowa during the day on the 24th. The storms were north of a warm frontal boundary in an area of strong warm air advection. The atmosphere was tropical in the sense that the sounding was nearly saturated through the column. One storm became quite strong, but remained below severe levels for several hours as it tracked from west central into north central Iowa. The storm became severe as it moved across Franklin County. In Franklin County, a microburst took place in the Hansell area. Winds were estimated near 100 MPH with considerable damage in the area. Power poles were blown down, several hog containment buildings were destroyed, and one machine shed was destroyed. Sheet metal was blown downwind 3 to 4 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 24, 2:30 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 24, 2:30 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT MAR 24 2007

.DISCUSSION...
CONVECTION HAS LIFTED PRETTY MUCH OUT OF THE CWA WITH RAFL AMOUNTS
BELOW WHAT WAS EXPECTED IN MOST AREAS.  DRYING IS MOVING IN RAPIDLY
NOW AND WL KEEP RAFL AMOUNTS DOWN FOR THE OVERNIGHT HOURS.  FOR THAT
REASON, WL DROP THE FFA WITH THIS ISSUANCE.  FIRST FCST PROB IS WITH
THE DRY SLOT COMING IN TNGT INTO SUN.  WILL LIKELY GET GOOD HEATING
WITH TEMPS AOA MOS FOR SUN.  THIS MAY BE ENUF TO OVERCOME THE DRY
AIR AND WL LEAVE OPEN THE POSSIBILITY OF STRONG CONVECTION SUN
AFTN.  MAIN DYNAMICS ARE TO THE NORTH AS IS THE LOW LVL CONVERGENCE,
SO THERE IS A LOT GOING AGAINST IT THOUGH.  FEEL SLGT RISK IS
REASONABLE.  LTL IN THE WAY OF COOLING WITH PASSAGE OF FNT AND DID
NOT DROP TEMPS MUCH ON MON.  SOME SUGGESTIONS IT MAY ACTUALLY WARM
UP WITH LESSER AMOUNT OF CLOUDS.  IMPL WK BRING INC CLOUDS LATER MON
INTO MON NGT WITH ANOTHER AREA OF THUNDERSTORMS BRUSHING ACROSS THE
CWA.  MAIN ACTION WILL COME LATE WED INTO THU WITH STRONG NEG TILT
S/WV.  DECENT SHOT AT SVR WX WITH THAT SYSTEM, AND ALSO WILL SEE A
PTRN CHNG WITH THE PASSAGE OF THAT TROF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 24, 2:34 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT SAT MAR 24 2007

IAZ005>007-016-017-024>028-035>039-047>050-060>062-073>075-
083>086-094>097-251100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
334 PM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS SUNDAY AFTERNOON. THERE IS ALSO THE POSSIBILITY OF SEVERE
STORMS DEVELOPING ON WEDNESDAY AND THURSDAY. THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY SUNDAY AFTERNOON AND
AGAIN WEDNESDAY AND THURSDAY.

IAZ004-015-023-033-034-044>046-057>059-070>072-081-082-092-093-
251100-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
RINGGOLD-
334 PM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS ON WEDNESDAY AND THURSDAY. THESE STORMS COULD PRODUCE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY ON WEDNESDAY AND THURSDAY.

FORSTER

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 24, 5:34 PM CST
Where
Franklin County, 1.23 mi NE of Hansell
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.783, -93.083

Thunderstorm Wind, Franklin

When
March 24, 5:34 PM CST
Where
Franklin County, 2.46 mi NE of Hansell
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.790, -93.060

Thunderstorm Wind, Franklin

When
March 24, 5:34 PM CST
Where
Franklin County, 2.14 mi NNW of Hansell
Measured
87 kt (100 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.800, -93.110

Thunderstorm Wind, Franklin

When
March 24, 5:34 PM CST
Where
Franklin County, 2.14 mi NNE of Hansell
Measured
87 kt (100 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.800, -93.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12600, 12601, 12602, 12603.